Patient Comments: Premature Ventricular Contractions (PVCs) - Causes

What was the cause of your premature ventricular contractions?

Comment from: Bill, 55-64 Male (Patient) Published: May 14

I am 57-years old and have never had PVCs before. I have had other issues and have semi-regular EKGs, but none has ever shown a PVC until yesterday. I am under a great deal of stress due to the severe illness of my son the past 9 months, and have also gained a lot of weight in the last 6 months. It seems that I wake up most nights after an hour or so of sleep, and then can't get back to sleep. I finally fall asleep for 2 or 3 hours just before dawn, and some days I get so dizzy around noon that I have to nap for an hour or two. I do consume a lot of caffeine, but if never bothered me before. I have HBP, but it is well controlled by meds.

Was this comment helpful?Yes
Comment from: 65-74 Male (Patient) Published: May 09

I am a 74 year old male who has had either PVC's or PAC's (no doc has been able to distinguish which) since I was in my late teens. They are everything you all describe. Thinking back to when I was about 18, I remember an old family physician prescribing a very low dose of Valium for my condition and it worked for me. Over the years I have mentioned that to my many Cardio doctors and they just laughed. Bottom line, I've been living with this condition for what seems like forever, but I'm still here.

Was this comment helpful?Yes
Comment from: Maggie S, 75 or over Female (Patient) Published: March 20

My PVCs started this past October. I am an 80 year old woman, who has had A-Fib since I was 47. Now that I get PVCs I don't seem to have A-Fib. My symptoms are shortness of breath, weakness, a severe ache in my upper back that makes me have to lie down, and a very slight headache in the temple, right side usually. I am able to sleep with the problem and the back ache. I had a 30 day monitor test to confirm what I have. My electro physiologist gave me no further info other than I have PVCs. I lose many hours of several days a week because of this problem. Because I have it so often, it is more debilitating than A-Fib. I have been unable to attend arthritis exercise classes often, have missed dinners, plays, appointments, etc., because I feel so weak. It is a most aggravating condition.

Was this comment helpful?Yes
Comment from: Scaredmom, 25-34 Female (Patient) Published: February 06

I was diagnosed with Mitral Valve Prolapse not quite 1 year ago. It all started with that. I was put on Metaprolol, which slows your heart rate, and lowers your blood pressure. Within the last few months, I had an episode, of tingling feet and hands, and could feel my heartbeat skipping beats. It would have pauses which made me feel short of breath, and felt like a huge lump in my throat. I went to ER, and the Dr. said I was having PVC's. My heart rate was in the 40's just lying there in the ER. I was honestly scared to go to sleep, because I know everything slows down even more when you're sleeping. It really hasn't gotten any better, but only seems to be getting worse. I really am getting concerned and hopefully going to be finding me a cardiologist soon.

Was this comment helpful?Yes
Comment from: Elaine, 65-74 Female (Patient) Published: December 12

I am 65 years old and have had PVCs since 1968! When I changed general practitioners in 1970, I was put on digitalis and told the doctor had never seen such a condition in anyone as young as I was. That was scary. When I changed doctors again in 1971, I was told there was nothing to worry about and stopped the medication. I still have PVCs, notice them most often in bed at night, when I'm quiet. PVCs feel like a "thud" in my chest, but I have no negative symptoms. I have fibromyalgia, but I take no prescription drugs for that or the PVCs.

Was this comment helpful?Yes
Comment from: Tombo, 19-24 Male (Patient) Published: October 25

I wish I knew what is causing my PVCs. I was on a heart monitor for 2 weeks to see if I go into a-fib and that is all they said I have. I'm a 22 fit athletic male and I have hypertension meds are toprol and cardizem. I am always lightheaded and feel pressure and tingles on my left side. Tested for all through neuro, endo and nephro in addition to cardio. He says my a-fib a benign condition because it doesn't happen often. Before I started these meds, I had the same symptoms.

Was this comment helpful?Yes
Comment from: annmarie, 65-74 Female (Patient) Published: October 05

They always stopped in a few weeks until 2011 when I had a 24-hour intestinal virus. In the ensuing 14 months, I had about 7,423 ectopics each 24-hour span. Taking bisoprolol (beta blocker) was totally ineffective and resulted in a resting rate in the 40s. The first day after taking flecainide, however, resulted in a dramatic sensation of ectopics, except for occasional mild feeling PVCs. Other symptoms have improved, also. Light-headedness, shortness of breath, orthostatic hypotension, intense cardiac sensations all have improved.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Premature Ventricular Contractions (PVCs) - Symptoms Question: Please describe the symptoms of your premature ventricular contractions.
Premature Ventricular Contractions (PVCs) - Experience Question: Have you ever experienced PVCs? Please describe your experience.
Premature Ventricular Contractions (PVCs) - Treatment Question: What treatments or lifestyle changes did you find effective for your PVCs?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.